Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

OTC Pain Pills Linked to Hearing Loss

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (73 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Over-the-counter pain relievers like ibuprofen and acetaminophen are taken daily by millions of Americans. Because they are available without a prescription most people believe they are completely safe. Research has suggested, however, that such analgesics may cause a range of side effects, including high blood pressure, Parkinson's disease, and colon or kidney cancer. Men who use such pain relievers regularly are at a greater risk of hearing loss. Now results from the Nurses' Health Study II suggest that women may also develop hearing loss if they take acetaminophen or ibuprofen on a regular basis. The investigators suggest that middle-aged women worried about hearing loss might not want to rely heavily on such medications for joint pain, menstrual cramps, backache or headache.

[American Journal of Epidemiology, Oct. 1, 2012]

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (73 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

What is meant by "rely heavily"? Wish Medicare covered alternative medicines.

>Now results from the Nurses' Health Study II suggest that women may also develop hearing loss if they take acetaminophen or ibuprofen on a regular basis.

Insufficient information to determine how to change my life. Can we have some numbers, please? How many pills / week? How long? As well as some data about whether these nurses were asked about exposure to noise in their teen years?

Many of my peers have extensive rock-concert attendance histories that are only now beginning to appear in the form of hearing loss. In addition, we have the enormous population we refer to as the FDPA--future deaf people of America--who ride around in cars with overpowered stereo systems.

Unless you can tell me that these other, well-known hearing loss causes were controlled for, I'm just not worried enough to do anything.

yrs in skepticism, as always.

On the last Friday morning of October, 2006, our family took a weekend get away that would involve hours of sitting, then lots of walking. I took an 800 mg Rx Motrin. I assumed it was time released, because of its dosage size. Wrong.

I took another the evening of the second day. I woke up that Sunday morning to ringing ears. Still ringing. Ringing as I type this.

I have always used hearing protection and carry little pink foam ear plugs in my purse. I have Excellent hearing, except for the ringing........

I have tried lipofloids, etc., but feel the ringing is due to the two doses of 800 mg Rx Motrin.

What doses are they talking about? What are the alternatives?

Are there also hearing losses from taking anticholinergics? I have increased trouble hearing people speak after I have taken Lomotil anti -diarrhea tablets. (diphenoxl with atropine).

I'd like to hear the answer to abigail's question. Something like that would concern me.

What can we take for fibromyalgia, arthritis, back pain, etc., if everything causes such dreadful side effects? Narcotics have their own risks & limitations too. Guess if we didn't live so long today all this would be moot!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.